Heavy Snow, Forest
- When
- April 27, 3:00 PM CST to April 28, 1:00 AM CST
- Where
- Forest forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
Heavy snow fell across much of northern Wisconsin as a strong low pressure system moved through the state. Lightning and 1 to 2 inch per hour snowfall rates were observed with this storm system.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Heavy snow fell across much of northern Wisconsin as a strong low pressure system moved through the state. Lightning and 1 to 2 inch per hour snowfall rates were observed with this storm system. Six to 20 inches of wet snow downed trees and power lines, causing power outages to about 40,000 customers. Heaviest snowfall totals were 20 inches at Elcho (Langlade co.), 16.0 inches at 6 miles southwest of Laona (Forest co.), 14.5 inches at Summit Lake (Langlade co.), 11 inches at Crandon (Forest co.) and 10 inches at Midget Lake (Oneida co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 27, 2:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SAT APR 27 2002
SNOW AND SOME RAIN SPREADING INTO FCST AREA THIS AFTN AS EARLIER FCSTED.
MAIN CHALLENGE CONCERNS PSBL ADJUSTEMENTS TO WARNING/ADVSRY REGION.
BAND OF MOD SNOW MOVG NORTH INTO NRN WI DROPPED VSBYS TO 1/2 MILE IN
CENTRAL WI. MERRILL REPORTED SOME SNOW STICKING TO THE GROUND IN THIS
BAND AT 18Z. PCPN ACRS THE CWA CONTS TO BE BANDED THIS AFTN AND
EXPECTED TO BCM MORE WIDESPREAD TNT AS EARLIER FCSTED AS SFC LOW/H8
PASSES. RAIN/SNOW MIX A BIT FURTHER SOUTH THAN ANTICIPATED...AS THE
LSE AREA AND SE MN REPORTING SNOW. COULD BE IN REGION OF HIGHER
ELEVATION. WL LEAVE CURRENT WRNG/AVSRY ZONES AS IS AND LATER SHIFTS
CAN ADJUST AS NEEDED.
SYSTEM PULLS OUT SUNDAY MORNING...SO MORNG MENTION APPEARS AOK. WK
RIDGE PASSES SUNDAY/SUNDAY NIGHT BEFORE NEXT FRONTAL SYSTEMS PASSES OVER
MONDAY. WL KEEP RW- MENTION SINCE PCPN EXPECTED TO ARRIVE IN THE DAY.
THIS LEADS TO NEXT WEEKS PROBLEM. BESIDES A NOISY PATTERN OF WK S/WS IN
THE UPPER FLOW PROVIDING SML PCPN CHCS...COLD AIR MASS HOLDING OVER
CANADA AND THE NORTHERN TIER OF THE US. NEXT STG LOW PRESS SYSTEM
PROGGED TO MOVE FROM THE ROCKIES TO SRN ILL DURING THE MIDDLE OF THE
WEEK. SYSTEM SHOULD BE SOUTH ENOUGH TO KEEP SIGGY PCPN SOUTH OF THE
FCST AREA...BUT THE AIR CONTS TO BE COLD ENOUGH FOR A RW-SW- MIX.
GETTING LATE ENOUGH IN THE SEASON THAT DAYTIME HEATING SHOULD KEEP IT
RW-...BUT ANY PCPN FALLING AT NIGHT...COULD SWITCH OVER.
COORD WITH DLH AND MQT...THANKS.
.GRB...WINTER STORM WARNING TONIGHT
WIZ005-010>013-018-019-021-
WINTER WEATHER ADVISORY TONIGHT
WIZ020-030-031-073-074-
WIND ADVISORY TONIGHT INTO EARLY SUNDAY
WIZ022-038>040-048>050-
HELMAN
WWW.CRH.NOAA.GOV/GRBWIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SAT APR 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL WISCONSIN TONIGHT. NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. A STRONG LOW PRESSURE SYSTEM WILL TRACK INTO THE UPPER MIDWEST LATE THIS AFTERNOON INTO TONIGHT. AS THE LOW APPROACHES...ABUNDANT MOISTURE WILL BE PULLED INTO WISCONSIN...LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. THE THUNDERSTORM ACTIVITY SHOULD REMAIN MAINLY SOUTH OF A MARSHFIELD TO CLINTONVILLE TO STURGEON BAY LINE. RAINFALL AMOUNTS FROM THE WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS MAY EXCEED ONE INCH OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN. THIS COULD RESULT IN SOME MINOR URBAN AND SMALL STREAM FLOODING. HEAVY SNOW IS EXPECTED OVER NORTHERN WISCONSIN...WITH WINTER STORM WARNINGS ALREADY POSTED. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. HELMAN WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SAT APR 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL WISCONSIN TONIGHT. NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. A STRONG LOW PRESSURE SYSTEM WILL TRACK INTO THE UPPER MIDWEST LATE THIS AFTERNOON INTO TONIGHT. AS THE LOW APPROACHES...ABUNDANT MOISTURE WILL BE PULLED INTO WISCONSIN...LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. THE THUNDERSTORM ACTIVITY SHOULD REMAIN MAINLY SOUTH OF A MARSHFIELD TO CLINTONVILLE TO STURGEON BAY LINE. RAINFALL AMOUNTS FROM THE WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS MAY EXCEED ONE INCH OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN. THIS COULD RESULT IN SOME MINOR URBAN AND SMALL STREAM FLOODING. HEAVY SNOW IS EXPECTED OVER NORTHERN WISCONSIN...WITH WINTER STORM WARNINGS ALREADY POSTED. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. HELMAN WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SAT APR 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL WISCONSIN TONIGHT. NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. A STRONG LOW PRESSURE SYSTEM WILL TRACK INTO THE UPPER MIDWEST LATE THIS AFTERNOON INTO TONIGHT. AS THE LOW APPROACHES...ABUNDANT MOISTURE WILL BE PULLED INTO WISCONSIN...LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. THE THUNDERSTORM ACTIVITY SHOULD REMAIN MAINLY SOUTH OF A MARSHFIELD TO CLINTONVILLE TO STURGEON BAY LINE. RAINFALL AMOUNTS FROM THE WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS MAY EXCEED ONE INCH OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN. THIS COULD RESULT IN SOME MINOR URBAN AND SMALL STREAM FLOODING. HEAVY SNOW IS EXPECTED OVER NORTHERN WISCONSIN...WITH WINTER STORM WARNINGS ALREADY POSTED. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. HELMAN WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292158, 5292159, 5292160, 5292161, 5292162, 5292163, 5293649.